Inelastic Stability of Beams under Biaxial Bending

by Chesada Kasemset, Lect.; Fac. of Engrg., Chiengmai Univ., Chiengmai, Thailand,
Fumio Nishino, (M.ASCE), Assoc. Prof.; Fac. of Engrg., Univ. of Tokyo, Tokyo, Japan,
Seng-Lip Lee, (F.ASCE), Prof. and Chmn.; Div. of Struct. Engrg. and Mech., Asian Inst. of Tech., Bangkok, Thailand,

Serial Information: Journal of the Engineering Mechanics Division, 1974, Vol. 100, Issue 5, Pg. 965-989

Document Type: Journal Paper


A numerical integration scheme is proposed to analyze the inelastic behavior of simply-supported beams subjected to symmetrical biaxial moments. The field equations for the problems, i.e., the stress resultant equations, the stress resultant deformation, and the deformation-displacement relations, are derived on the basis of simple assumptions by means of variational principle. The ultimate load-carrying capacity of the member is obtained with the aid of an extension of Horne's stability criterion for in-plane problems. The latter is formulated as a nonlinear programming problem which is transformed by the penalty function method to an unconstrained maximization problem. The solutions obtained for several wide flange sections are plotted versus arguments of a nondimensional parameter which is a function of the length, the cross-sectional dimensions, and the material property. Thus the results are applicable to any wide flange beam section and material.

Subject Headings: Inelasticity | Beams | Biaxial strength | Bending (structural) | Deformation (mechanics) | Load bearing capacity | Flanges | Numerical analysis

Services: Buy this book/Buy this article


Return to search